Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & EMBASE  
     Home | Subscribe | Feedback  

LETTER
[Download PDF
 
Year : 2008  |  Volume : 54  |  Issue : 3  |  Page : 241  

Stavudine-induced pancreatitis followed by lopinavir-ritonavir-induced pancreatitis: Is co-trimoxazole the culprit?

P Bhargava 
 Department of Medicine I and Infectious Diseases, Christian Medical College and Hospital, Vellore, India

Correspondence Address:
P Bhargava
Department of Medicine I and Infectious Diseases, Christian Medical College and Hospital, Vellore
India




How to cite this article:
Bhargava P. Stavudine-induced pancreatitis followed by lopinavir-ritonavir-induced pancreatitis: Is co-trimoxazole the culprit?.J Postgrad Med 2008;54:241-241


How to cite this URL:
Bhargava P. Stavudine-induced pancreatitis followed by lopinavir-ritonavir-induced pancreatitis: Is co-trimoxazole the culprit?. J Postgrad Med [serial online] 2008 [cited 2019 Aug 25 ];54:241-241
Available from: http://www.jpgmonline.com/text.asp?2008/54/3/241/41817


Full Text

Sir,

I read with interest the adverse drug reaction report by Harugeri et al. , regarding lopinavir-ritonavir-induced pancreatitis following stavudine-induced pancreatitis. [1] There are several inconsistencies in this report and certain information essential to prove their hypothesis is missing.

To begin with, the initial anti retroviral therapy should have been Zidovudine 300 mg twice daily, lamivudine 150 mg twice daily and nevirapine 200 mg once daily for two weeks followed by twice daily. This is essential as severe cutaneous and hepatic side-effects of nevirapine may be avoided by this lead in dose.

Secondly, the dose of lopinavir-ritonavir is 400/100 mg twice daily and not 200/50 mg twice daily as in this report. Hence this patient was under-dosed. Also the most plausible mechanism for pancreatitis developing after treatment with lopinavir-ritonavir is via hypertriglyceridemia. [2] This complication usually requires prolonged duration and is usually associated with other changes such as lipodystrophy and hence is unlikely in this patient who had received the protease inhibitors for only three weeks. [2] The absence of triglyceride values makes it extremely difficult to accept the relationship between the drug and the event of pancreatitis.

Thirdly, co-trimoxazole itself may lead to pancreatitis. The fact that the dose of this drug was hiked in the last admission for the treatment of pneumocystis pneumonia infection has been underplayed. It has been reported earlier that this drug may result in pancreatitis even after being used safely for several years. [3]

Thus, the author's assumption of the link between lopinavir-ritonavir use and pancreatitis seems untenable. In fact co-trimoxazole may be a more likely culprit in this case.

References

1Harugeri A, Parthasarathi G, Ramesh M. Stavudine-induced pancreatitis followed by lopinavir-ritonavir-induced pancreatitis. J Postgrad Med 2008;54:153-5.
2Calza L, Manfredi R, Chiodo F. Hyperlipidaemia in patients with HIV-1 infection receiving highly active antiretroviral therapy: Epidemiology, pathogenesis, clinical course and management. Int J Antimicrob Agents 2003;22:89-99.
3Versleijen MW, Naber AH, Riksen NP, Wanten GJ, Debruyne FM. Recurrent pancreatitis after trimethoprim-sulfamethoxazole rechallenge. Neth J Med 2005;63:275-7.

 
Sunday, August 25, 2019
 Site Map | Home | Contact Us | Feedback | Copyright  and disclaimer